fluid retention medication problems

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

bostonmike
Regular Member


Date Joined Jan 2010
Total Posts : 166
   Posted 2/6/2010 5:08 AM (GMT -7)   
Good Morning,
 
         In one of my last threads posted I discussed a problem with fluid build up, ascities in stomach and edema in my legs,ankles and feet caused by cirrhosis of the liver. My doctor has been juggling my meds over the past 2 weeks. Doubling my dose from 40 mg. of Furosemide to 80 mg. And 10 mg. of Amiloride to 20 mg. A week later he added Metalazone 10 mg., 2 5mg pills,  and 0.25 of ropinerole 3x daily. The Metalazone 10 mg. helped me lose over 2 pounds the first day I took It. But both meds cause drowsiness and dizziness and I seemed to sleeping most of the day. Last night I felt horrible due to dehydration and went to the local  emergency room. My girlfreind said my skin was whitish grayish color and I felt at times my throat closing up, head fuzzy and lightheaded to the point of passing out with a feeling of extreme anxiety which caused me breathing problems. I am on a 1.5 liter water restriction, but drank 2, 8 ounce glasses of cold water and felt better for awhile before going to ER. At the ER they took blood and urine samples and  gave me 2 bags of saline solution intravenously, 500 ml of sodium chloride. The emergency room doctor said my sodium was low. I came home and slept about 4 hours, woke up with a bad headache and stomach nausea. My doctor at M.G.H said to knock off 1 5mg. pill of Metalozone from 10mg last night when I called him. The nurse at the emergency room said the sudden change and added meds over so little time probably shocked my system. I told her I do not do well with meds I usually feel all side effects. Also my ears felt plugged up last night or tinnitus they call it. I was going to go to M.G.H. emergency room but my doctor said it would be a long wait because of  the weekend. He said he could not do anything until after the weekend and to come in Monday for blood work which kind of pissed me off. He did the same when I called about cramping a few weeks ago, in other words go to a local hospital instead of M.G.H. I know he is trying to help me and get the right combo with the meds, but I was in a bad way last night and still feel a little sick today. Now, I am afraid of taking my meds today. The doctor at the ER said to stop the Metalozone Or follw my doctors advice and cut it in half to 5 mg. instead of 10 mg. At this point I do not know what to do? The ropinerole also causes dizziness and drowsiness and I took 2 pills instead of 3 yesterday. I am pretty sure it was the diuretic Metalozone that made me sick because I was getting rid of more fluid through urinating  and lost weight quickly after just one day. If anyone has had experience with these meds or had this problem, please reply. It would deeply be appreciated. Thanks. Have a nice day.

hep93
Elite Member


Date Joined Jul 2005
Total Posts : 12014
   Posted 2/6/2010 1:11 PM (GMT -7)   

Mike, I'm so sorry you are having such a rough time with the meds, necessitating an ER visit.  It's true that most ERs are really busy over the weekend.  Since your doctor recommended cutting the metolazone in half, I would do that, and also just take 1 or 2 ropinisole instead of 3.  Also, your body does need SOME sodium.

How are your ears?  Tinnitus is really ringing in the ears, and that doesn't sound like what you were experiencing.

I'm becoming very frustrated for you, and hope that they can figure out something for you SOON!

Big hugs,

Connie


hep93
Forum moderator - Hepatitis
 
"But that was yesterday, and I was a different person then."
Lewis Carroll, Alice in Wonderland


**David**
Veteran Member


Date Joined Nov 2009
Total Posts : 3708
   Posted 2/6/2010 8:18 PM (GMT -7)   
bostonmike, who is your doctor at MGH? When I had fluid in my abdomen, the first thing they wanted was for me to be drained. My legs were the bigger problem, though and I resisted having big needle thrust into my stomach. I put it off for a month, but eventually the time came. As it turned out, not much fluid came out and I was hospitalized and put on a heavy dose of IV diuretics and oral meds. They limited my fluid intake to a litre per day. I was thirsty, but lost 27 pounds in 6 days. I can't say it would work for you, everyone is different. They're outstanding at MGH. Keep hanging in. It might take a little time, but if it can be done, they'll find a way. I realize this won't make you feel better. Feeling that bad sucks. I went through it for months, then got a transplant. Are you looking into getting on the list? Keep your chin up, it's all you can do. Think positive, it works. Get well soon. **David**

bostonmike
Regular Member


Date Joined Jan 2010
Total Posts : 166
   Posted 2/7/2010 3:36 AM (GMT -7)   
Good Morning,

Thank You for the replies Connie & David. Got about 4 hours sleep last night and feel somewhat better. I called my doctor at M.G.H Dr. Alan Mullen, I think he is a fellow and is a memeber of Dr. Michael Thiim's team, he was present at my last consult 01/28/10. He stopped my Metalozone 10 mg. & the ropinerole. I must have had an an allergic reaction to one of these or both meds, or just an overload of meds to quickly that shocked the system. Everybody is different. He seems to be against the paracentesis and wants to use meds. Probably because I had 2 para's 11/30/09 & 12/14/09 at the Leahy and the ascities just came back. Also, he is afraid of infection or perforation of the bowel. I wish I had been admitted the other night at my local hospital, but they seemed like they just wanted to stabilize me and send me home, like most ER,s. I still felt terrible yesterday because I could not eat from bad case of gastritis, stomach was killing me. Could not rest until I past out after midnight. I told my doctor at the MGH when I called him ,but like the night before he said if you still feel you need medical attention, then go to a local ER instead of MGH because I will wait 6 to 8 hours to be seen. Then he was asking me questions about my bloodwork at the Local ER, like my sodium level. I told him I tried to get a copy but they said that they would fax copies to my PCP and doctors. If I had went to the MGH ER you would have the bloodwork it is 25 minutes away and I would of waited the 6 or 8 hours. I was at the local ER for 4-5 hours the other night. When I called him the other night to tell him I was experiencing that it was hard to breath, my throat was closing up, fuzzy head,ears all plugged up, grayish white color and incoherent ready to call an ambulance because I thought of passing out, he would tell me to get here as fast as you can! I thought they would admit me considering the condition I was in. It was definitely an allergic reaction or overload of meds. When your throat closes up and it is hard to swallow, hard to breath, fuzzy numb head and lips feeling like you are going to pass out, dehydrated it usually means just that. If i had not drank 2 cups of cold water quickly I would have passed out. Thank you for the replies. Hope everthing stays well for all.

hep93
Elite Member


Date Joined Jul 2005
Total Posts : 12014
   Posted 2/7/2010 8:52 AM (GMT -7)   

Mike, when is your next regular appt. at MGH?  They really need to get this under control somehow.

Hugs,

Connie


hep93
Forum moderator - Hepatitis
 
"But that was yesterday, and I was a different person then."
Lewis Carroll, Alice in Wonderland


**David**
Veteran Member


Date Joined Nov 2009
Total Posts : 3708
   Posted 2/7/2010 9:17 AM (GMT -7)   
bostonmike, Have the MGH docs spoken to you about something to combat the gastritis, or any stomach problems. Perhaps your meds are causing some of these problems. As I began taking more diuretics and other meds, they gave me omeprazole and it made a huge difference with digestion issues. I am still taking it, because anti rejection meds are hard on the stomach. There are over the counter versions of omeprazole, but I'd ask MGH before taking anything new. Who's your PA. If Abigail is there, she's the best, though she may be on maternity leave by now. She always kept me informed. When I had problems, she worked with me until they were fixed. At least as fixed as they could be. Stay with it. **David**
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 09, 2016 4:41 AM (GMT -7)
There are a total of 2,735,236 posts in 301,285 threads.
View Active Threads


Who's Online
This forum has 151390 registered members. Please welcome our newest member, Clauddfin.
259 Guest(s), 8 Registered Member(s) are currently online.  Details
George_, BreRosie, SpecialLady, Loutucky, getting by, Dan Embrey, Southern Comfort, Traveler


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer